Forums


Medications & Prescription Treatment

has anyone heard of using steroids to break a migraine cycle?

  • By Anonymous

    I had a terrible migraine on Friday that landed me in the er and by the time I got out of there the doctor said he won’t be able to make me 100%. I had my migraine when I left(not as bad) but as soon as I went out of the er I puked. I had it all weekend where I’d keep getting waves of heat, pain, and nausea. I tried going to work today and a couple hours in the clamping pain was getting nauseating and I started to cry. I talked to my doctor and she said because I wasn’t able to take anything right when I knew I was getting it on Friday that it can sometimes lasts days like this. She wants me to try steroids to break the cycle. Has anyone had success with this? I’d like to get out of bed before summer is gone.

    Reply Created with Sketch. reply
  • By owieithurts

    Sharlene92,
    Oh my, so sorry you are going thru this right now. Yes, I have taken steroids to break a migraine cycle and it has worked for me. I have done the medrol dose pak as well as just been prescribed the pills and followed the dosage the Dr prescribed. Good luck and take care! Let me know how it goes.

    Reply Created with Sketch. reply
  • By Anonymous

    Cool. I forgot to ask my doctor if I can take it while taking the pain medicine the er prescribed me. They gave oxys but they only cover the pain for about three hours.

    Reply Created with Sketch. reply
  • By Anonymous

    So three days into my steroid pack and I feel much better but still not 100%. My intense pain was broke on Monday after my first three pills. However, every day several times throughout the day I keep getting those nagging feelings of tightness and pressure like my migraine is just waiting to come back. I’m not gonna lie I’m pretty stressed out about this and scared.
    I’ve never had a migraine last this long and I don’t like the idea of going on steroids to fix this. I wish I knew what I could do to stop this. I haven’t felt 100% in almost a whole week and haven’t gotten in a full day of work since Thursday either.

    Reply Created with Sketch. reply
    • By The Migraine Girl Moderator

      sharlene92,

      I hope you’re feeling good by now, or at least closer to 100% than you were earlier this week. It is a positive thing that your doctor found a treatment to interrupt the migraine cycle, as you may have been in Status Migrainosus, a potentially dangerous state. Read more about it here: https://migraine.com/blog/what-is-status-migrainosus/

      Steroids are frequently employed when a patient’s migraine is not responding to medication and is continuing for a long time period. I encourage you to see the steroid treatment as a positive thing. Taking them short-term is not as serious as taking them long-term, and you’ve already started feeling better. If you find you have to resort to this treatment frequently, it’s definitely time to talk to your doctor about better preventive care so you don’t get in this state to begin with.

      You can read a little more about steroids and their use in treating migraines here: https://migraine.com/blog/migraine-treatment-experience-iv-steroids/

      Good luck–let us know how you’re doing!

      -Janet G.
      “The Migraine Girl”

      Reply Created with Sketch. reply
  • By owieithurts

    Hey Sharlene92,
    Glad to hear you’re getting some relief. It takes days for me to get full relief on steroids. Unfortunately I have been thru this before (having migraines for days on end) and I sincerely hope you never have to again. All that to say, I do remember what it’s like the first time…and it is scary, and that just adds to the whole experience. If it is really freaking you out, talk to your Dr abt going off them, just don’t go cold turkey, ok? I am on day 3 of a migraine today…can we commiserate together?

    Reply Created with Sketch. reply
  • By Kimberly

    Yes, I too have had the steroid Pak to break up a series of migraines. It did work. The only down side is that they kept me completely wired, as though I drank 5 pots of coffee. I literally was up for 40 hours straight and then finally crashed. I only slept six hours and I was up again. My neurologist said he could lower the doses from 3-2-1…(3 pills the first day 2 the second and 1 the last day)…..to 2-2-1. He thought that may help.
    I hope it really helps you. I have been there, done that with migraines lasting three days. Then when I finally got rid of the pounding my whole left side of my upper face/forehead felt bruised. It was tender to the touch.
    Good luck with everything! 🙂

    Reply Created with Sketch. reply
  • By Anonymous

    I finished the steroid pack. I am still getting daily headaches and more frequent migraines. I tried using the Zomig nasal spray my neuro gave me to try and abort my migraine but it didn’t work and I ended up in the ER again last week. I know my wisdom teeth are coming in and I really am hoping that once I can get them out that the frequency of these headaches and migraines will go back to how they used to be.

    Reply Created with Sketch. reply
  • By owieithurts

    Sharlene92 & Jamie,
    Sorry to hear both of you are not getting relief. You will hate to hear this but I never had wisdom teeth (which may explain a lot, heh heh). My teeth are worn down and very sensitive due to my grinding them at night. I have a nightguard but I am not aware of taking it out (but I must at some point) cuz it’s off in the morning. The weather is making havoc with my head – rain, rain, go away and stay away!
    Here’s hoping you guys find something that helps.

    Reply Created with Sketch. reply
  • By owieithurts

    Hey Jamie,
    Lovin’ the idea of duct tape! Ha! At least you made me laugh! Wow – you must take some heavy duty sleeping pills. Storms & hurricanes in your jaw? I am getting visuals. Wow you had a busy week with the medical establishment – how are you feeling today? I ordered cefaly – should get in a couple weeks, we’ll see.
    Take care.

    Reply Created with Sketch. reply
  • By Lynar42

    Im sorry this is coming in so late but a steroid pack is what my neurologist used to prescribe for me to break a cycle. However, be careful with how often you take these or if your doctor prescribes injections as steroids can give you ulcers. This happened to me and I am not able to use steroids unless they are a low dose for a very limited time.
    Wanted to pass on the warning! Hope you are do well now!
    Blessings,
    Beth

    Reply Created with Sketch. reply
  • By Emily

    Hi,

    My neurologist put me on Prednisone, 10mg tabs. She told me to take 6 the first day, 5 the second, 4 the third, and so on. It was a tapering dose type deal. After the third day, I woke up without a migraine and didn’t have one the rest of the time I was on Prednisone. Of course, you can’t take Pred. for long periods of time but it definitely worked for me. Sorry if this is considered a late reply. Just joined the site.

    If you’re still suffering and haven’t tried steroids, it might be worth a shot.
    Anyway, hope you’re feeling better!

    Reply Created with Sketch. reply
  • By Alicia

    I’ve had them several times. The higher-dose, 60/40/20 for 3 days each, seemed to work better for me than the pop-out dose packs of 4 mg (but the packs work better for my bronchitis issues). YMMV.

    Side note: I always feel fantastic the day after the first dose. I get so much done with the energy from it. My knees can hurt later in the course though.

    Reply Created with Sketch. reply
  • By Jules2dl

    I have been using dexamethasone .75 mg tabs for several years to break my worst migraines. I take 4 at once and then taper the dose over the next few days, using 12 tabs in all. The 1st 4 usually break the headache.
    I’m only supposed to use this med once a month, and I can go months without needing it. Recently I changed neurologists, and the new doc told me I can take 4 at once and then forget about the rest of the doses if the 1st one broke the headache. I had a very bad few weeks over the summer, and ended up using the dexamethasone for several weeks in a row (only taking the 1st dose of 4 tabs each time).
    In September I went in for a regular dental cleaning and check up. I had what I thought was a painful burn on the roof of my mouth. It turned out to be an area of exposed necrotic bone. I had to see a periodontist and have the bone removed through a painful surgery. I asked if it could have been caused by a biophosphonate drug I’d taken years ago for osteoporosis. I was told that if I took it orally it wasn’t likely to have caused the bone to die. The consensus between dentist, periodontist and neurologist was that the problem was caused by the steroid. Steroids can alter your immune system and also slow down or prevent healing, so they need to be taken with caution.

    Reply Created with Sketch. reply
  • By Lynn Voedisch

    My doctor has various ways of breaking up the out-of-control migraine spiral. I take Decadron, which is way more powerful than Prednisone. It’s front-weighted with a heavy dose at the beginning then tapering off to one pill at night. It usually does the trick but you can’t use triptans while waiting for it to work. My doctor also will not prescribe it more often than once a quarter, because it has been known to cause cataracts in some young patients.

    Reply Created with Sketch. reply